Express Healthcare
Home  »  News  »  Antibiotics likely to cause increased risk of sudden cardiac death

Antibiotics likely to cause increased risk of sudden cardiac death

21

IMA advices doctors to prescribe antibiotics to heart patients with caution

Certain antibiotics may increase the risk of heart attack in people with underlying heart disease such as arrhythmias, structural changes to the heart, or heart damage from a previous heart attack.

A research published in the New England Journal of Medicine studied more than a million cases of antibiotic-treated patients in 2012, and discovered that patients taking azithromycin for five days were three times more likely to suffer a fatal cardiovascular event, compared with patients who took no antibiotics. Azithromycin also appeared to cause irregular heartbeats in some patients. Similarly, erythromycin and clarithromycin were found to be linked to an increased risk of sudden cardiac death.

Another study published in the Journal of the American College of Cardiology analysed 33 studies involving more than 20 million patients between 1966 and 2015. Researchers compared patients treated with macrolides to similar patients treated with other antibiotics or patients who did not receive antibiotic therapy. This time researchers examined each macrolide separately: azithromycin, clarithromycin and erythromycin. In this analysis, researchers found that each antibiotic was linked to an increased risk of sudden cardiac death or ventricular tachyarrhythmia.

The FDA recently made a follow-up announcement with a warning to the public that azithromycin can cause abnormal changes in the electrical activity of the heart, which may lead to a potentially fatal irregular heart rhythm.

Under adverse reactions listed in the FDA drug label, erythromycin has been associated with a risk factor for sudden death and abnormal heart rhythms including rapid heartbeat.

Clarithromycin is not only associated with an increased risk of cardiovascular death, but also with an increased risk of all-cause mortality. The FDA drug label indicates clarithromycin is associated with prolongation of the QT interval.

Dr SS Agarwal – National President, IMA and Dr KK Aggarwal – Honorary Secretary General, IMA said, “Prolonged research has indicated that overuse and misuse of antibiotics can cause disease resistance as well as increase one’s chances of heart attacks and other life-threatening ailments. Given this fact, we have been constantly educating all over 2.5 lakh members on the importance of prescribing antibiotics after carefully weighing the pros and cons and the need for the same. Unless there are compelling reasons to start immediately, it is recommended that doctors wait for test results or to see how symptoms develop.”

Recently, the World Health Organization also issued an advisory about the current practice of indiscriminate use of antibiotics is increasingly leading to resistance to medicines, persistence of infections and treatment failure.

According to their statement, immediate action is needed to stop the world from heading towards a pre-antibiotic era in which all achievements made in prevention and control of communicable diseases will be reversed.

Comments are closed.